Tornado, Fremont
- When
- September 30, 4:25 PM MST to 4:35 PM MST
- Where
- Fremont County, Milford
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.867, -108.767
At 4:25 MST, a tornado briefly touched down 6 miles north of Lander near the small community of Milford, before lifting off the ground around 4:35 MST. The tornado touched down over a rural area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
At 4:25 MST, a tornado briefly touched down 6 miles north of Lander near the small community of Milford, before lifting off the ground around 4:35 MST. The tornado touched down over a rural area. There was no damage to any man-made structures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 30, 1:55 PM MST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 255 PM MDT THU SEP 30 2004 .TONIGHT THROUGH SUNDAY... INITIAL FOCUS AREA FOR PRECIPITATION THIS EVENING WILL BE H7 TROUGH AXIS EXTENDING FROM JAC-POY. THIS TROUGH TO GRADUALLY SHIFT SOUTH AND ORIENT MORE W-E ACROSS CENTRAL WYOMING THIS EVENING MERGING WITH UPPER LOW OVER SE WY. MID-LEVEL FLOW WILL TURN MORE NORTHEAST AND STRENGTHEN AS A SHORTWAVE RIDGE BUILDS BRIEFLY UPSTREAM OVER NORTHERN WYOMING THIS EVENING. OVERALL IMPACT OF THIS WILL BE FOR SCATTERED CONVECTION TO GRADUALLY COALESCE INTO MORE WIDESPREAD PRECIPITATION ACROSS CENTRAL WYOMING WHILE NORTHERN WYOMING SEES A LULL IN PRECIPITATION UNTIL CANADIAN FRONTAL PASSAGE LATER TONIGHT. THIS FRONT EEKING ITS WAY INTO NORTHWEST MONTANA RIGHT NOW AHEAD BUT BIG PRESSURE RISES ARE NOT YET APPARENT WITH ABOUT 3MB/3H PRESSURE RISES UPSTREAM OVER ALBERTA. THUS DO NOT EXPECT MAIN FRONT TO MAKE IT ACROSS NORTHERN BORDER UNTIL AROUND 06Z. 140 KT JET AND ASSOCIATED SHORTWAVE MOVING SE ACROSS ALBERTA/SASKATCHEWAN TO DIVE INTO NORTHERN PLAINS FRIDAY MORNING WITH ANY UPPER SUPPORT FOR FRONT STAYING WELL EAST OF NORTH CENTRAL WYOMING. THUS MAIN FORCING WILL BE FROM SURFACE FRONT AND OROGRAPHICS. PLENTY OF RESIDUAL MOISTURE TO WORK WITH AHEAD OF THIS BOUNDARY FRIDAY MORNING WITH INITIAL SNOW LEVELS AROUND 10K FEET. COLDEST AIR DOES NOT MAKE IT IN UNTIL AROUND 12Z FRIDAY WITH MOST PRECIPITATION FALLING BEFOREHAND. THUS...EXPECT ANY ACCUMULATING SNOW TO FALL MAINLY ABOVE 8000 FEET IN THE BIG HORN MTNS TONIGHT WITH RAIN CHANGING TO SNOW ALONG THE INTERSTATE 25 CORRIDOR 09Z-12Z. MAY SEE A FEW INCHES UP AROUND LAKE DE SMET BUT DONT EXPECT ANY ACCUMULATION FURTHER SOUTH BELOW 6000 FEET. WIND TO BE THE OTHER ISSUE ALONG INTERSTATE 90 WITH NORTH WIND EXPECTED AT 25-35 KT WITH FRONTAL PASSAGE. WILL HILITE SOME OF THIS IN UPDATED HWO. 1032 MB SURFACE HIGH BEGINS PUSHING DRIER AIR INTO NORTH 15Z-18Z FRIDAY AND INTO CENTRAL AND SOUTH IN THE AFTERNOON. ETA AND GFS HAVE LATCHED ON TO SOME LINGERING MOISTURE AND UPSLOPE SOUTHERLY FLOW PRODUCING QPF AROUND HOBACK CANYON FRIDAY AFTN AND EVE AND HAVE INTRODUCED LOW POPS THERE. ALSO AS SURFACE HIGH BUILDS INTO PLAINS FRIDAY NIGHT SOME LOW LEVEL MOISTURE REMAINS TRAPPED AGAINST EAST SLOPES OF THE DIVIDE AND COULD SEE LOW CLOUD DECK AND RESULTING MORE MODERATE LOW TEMPERATURES FRIDAY NIGHT...TOUGH CALL AT THIS STAGE. A DRIER WNW FLOW PREVAILS OVER THE WEEKEND...HOWEVER SOME INSTABILITY REMAINS MAINLY SOUTH OF INTERSTATE 80 WHERE REMNANTS OF UPPER LOW AND H5 COLD POOL ABOVE H7 THERMAL RIDGE WILL PRODUCE STEEP LAPSE RATES. A WEAK COLD FRONT WILL PUSH THROUGH THE NORTH AND EAST SUNDAY MORNING KEEPING TEMPERATURES ON THE COOL SIDE MAINLY EAST OF THE BIG HORNS. OTHERWISE TEMPERATURES ACROSS THE SOUTH AND WEST WILL REBOUND INTO THE 60S TO LOWER 70S OVER THE WEEKEND. .MONDAY THROUGH THURSDAY... COMPLEX PATTERN EARLY NEXT WEEK AS WEAK UPPER LOW (AND TRAPPED MOISTURE) HANGS AROUND THE DESERT SOUTHWEST AND GREAT BASIN AREA EARLY IN MY PERIOD. IT APPEARS SOME ENERGY WILL UNDERCUT NEGATIVELY TILTED RIDGE ALONG THE WEST COAST AND PUSH THIS WEAK UPPER LOW EASTWARD AND JUST TO OUR SOUTH. NOT THAT DISSIMILAR TO CURRENT PATTERN...JUST A LITTLE WEAKER. WILL INDICATE LOW GRADE POPS EARLY NEXT WEEK FOR NOW ACROSS OUR SOUTH WITH THE BEST CHANCE ON TUESDAY AS DECENT BAND OF MOISTURE AND INSTABILITY IS FORECAST TO ROTATE NORTHWARD INTO AT LEAST OUR SRN ZONES. WILL INDICATE IMPROVING CONDITIONS AGAIN BY WEDNESDAY WITH GRADUAL WARMING THROUGH THURSDAY AS SHORTWAVE RIDGE REPLACES EXITING LOW. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && AEM/SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT THU SEP 30 2004 WYZ001>020-022>030-011200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT THU SEP 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. DAY ONE...TODAY AND TONIGHT RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST THROUGHOUT SOUTHWEST AND CENTRAL WYOMING TODAY. A STRONG CANADIAN COLD FRONT WILL RUSH SOUTH ACROSS WYOMING TONIGHT...WITH STRONG NORTHWEST TO NORTHEAST WINDS OF 25 TO 35 MPH AND GUSTS OF 40 TO 50 MPH...MAINLY IN THE NORTHERN BIGHORN BASIN AND NORTHERN JOHNSON COUNTY AREAS. THE FRONT WILL ALSO BRING A BAND OF RAIN AND SNOW ACROSS CENTRAL AND EASTERN WYOMING...WITH UP TO 8 INCHES OF SNOW EXPECTED TO ACCUMULATE ON THE HIGHEST PEAKS OF THE BIG HORN MOUNTAINS...AND 3 TO 5 INCHES OVER THE LOWER AND MID MOUNTAIN ELEVATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MIXTURE OF RAIN AND SNOW IS EXPECTED ALONG THE INTERSTATE 25 CORRIDOR FROM BUFFALO TO CASPER FRIDAY MORNING BUT LITTLE OR NO ACCUMULATION IS EXPECTED. COLD CANADIAN HIGH PRESSURE WILL BUILD IN FRIDAY NIGHT WITH MOST LOWS EXPECTED TO BE BELOW FREEZING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON TODAY...THANK YOU. TRIW
The Riverton/Lander radar (KRIW), 32 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2004Every state in 2004This day in weather historyThe tornado archive for Wyoming, 2004Warnings in Wyoming, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423808.